Emergency recall of compounded medication formerly known as Wydase
The FDA has emergently taken possession of medication formerly known under the trade name Wydase (hyaluronidase) due to sight threatening reactions in a number of patients.
The medication is used to augment the effects of common anesthetics such as bupivicaine and is suspected to be contaminated. Commonly used by ophthalmologists during eye surgery, the medication has not been commercially available since Wyeth took Wydase off the market in 2001. Widely used, Wydase was thought to have been administered in over 750,000 surgeries between 1999 and its withdrawal in 2001. The medication had become very popular with eye surgeons due to its ability to potentiate the effects of anesthetic medication. Surgeons were outraged following the withdrawal since the drug had become so popular.
Since 2001, physicians who continued to use the drug, had to order it from compounding pharmacies. Compounding pharmacies make drugs that are not commercially available or manufactured by traditional drug companies. It is suspected that the contaminated lots of this medication came from one such pharmacy. The drug is now commonly referred to by its chemical name, hyaluronidase.
While compounding pharmacies are not traditional drug companies, they remain subject to regulatory oversight by the FDA and state regulatory agencies. It is unknown what action the FDA has taken other than to take physical possession of the medicine.
The FDA’s action was the result of a series of sight threatening adverse reactions, following eye surgery in South Florida. One patient who underwent cataract surgery suffered complete loss of vision in the surgically treated eye.
Searcy Denney is investigating this drug. If you have any information regarding adverse reactions such as ophthalmitis, swelling and infection following routine eye surgery, please call Aleigh Gauger at 1-800-780-8607.